MAUDE Adverse Event Report: SMITH & NEPHEW, INC. JOURNEY PF IMPLANT MED RT; PROSTHESIS, KNEE, PATELLO/FEMORAL, SEMI-CONSTRAINED, CEMENTED, METAL/POLYMER

SMITH & NEPHEW, INC. JOURNEY PF IMPLANT MED RT; PROSTHESIS, KNEE, PATELLO/FEMORAL, SEMI-CONSTRAINED, CEMENTED, METAL/POLYMER
Catalog Number 71461015
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Codes Fall (1848); Hypersensitivity/Allergic reaction (1907); Arthralgia (2355); High metal ion levels (4847); Joint effusion (4849)
Date of Event 09/13/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a conventional patellofemoral prosthesis and patella from another supplier had been implanted on an undisclosed date, the patient experienced puriform aseptic effusion, severe pain and functional difficulties a few months later, therefore, allergy test revealed allergies to chromium, cobalt, nickel and, to a lesser extent, iron and manganese (no allergies to cement, titanium, zirconium or niobium were found).As a consequence, a revision surgery was performed on an undisclosed date in which the competitor device was explanted and a journey pf implant med rt was implanted.Additionally, progress appeared favourable until a mechanical fall five months later resulted in profuse effusion, however, the radiological examination revealed no abnormalities in implant positioning or fixation.After ruling out septic arthritis, the diagnosis of allergy was adopted.Furthermore, it is suspected a release of chromium or nickel metal ions.As a result of said issue a revision surgery has been scheluded to take place on (b)(6) 2023.
 
Additional Manufacturer Narrative
Internal complaint reference case (b)(4).
 
Additional Manufacturer Narrative
B5: updated.
 
Event or Problem Description
It was reported that, after a conventional patellofemoral prosthesis and patella from another supplier had been implanted on (b)(6) 2021, the patient experienced puriform aseptic effusion, severe pain and functional difficulties a few months later, therefore, allergy test revealed allergies to chromium, cobalt, nickel and, to a lesser extent, iron and manganese (no allergies to cement, titanium, zirconium or niobium were found).As a consequence, a revision surgery was performed on (b)(6) 2021 in which the competitor device was explanted and a journey pf implant med rt was implanted.Additionally, progress appeared favorable until a mechanical fall five months later resulted in profuse effusion, however, the radiological examination revealed no abnormalities in implant positioning or fixation.After ruling out septic arthritis, the diagnosis of allergy was adopted.Furthermore, it is suspected a release of chromium or nickel metal ions.The patient had undergone corticosteroid infiltration prior to implant replacement after infection management.The result was favorable for the effusion, but not very long-lasting.The patient showed discrete improvement despite a still abundant effusion and personal problems, so it was decided not to carry out the surgical procedure for the time being, and to institute regular annual monitoring.Patient is in very good condition in general.
 
Additional Manufacturer Narrative
Additional information: h6 (component code, type of investigation, investigation findings, investigation conclusions).Results of investigation: the device was not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded, that as of the date of this medical assessment, the requested medical documentation had not been provided and it is unknown if the reported scheduled revision has been performed.Without the requested documentation, the reported ¿release of¿ metal ions¿ and subsequent allergy to the s+n prosthesis cannot be confirmed or concluded.The patient impact beyond the reported profuse effusion that followed the patient fall along with the reported ¿release of¿ metal ions¿ with subsequent ¿diagnosis of allergy¿ cannot be determined.The current patient status remains unknown.No further medical assessment can be rendered at this time.Should the requested documentation become available in the future, the clinical/medical evaluation task may be re-opened for further assessment.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for knee systems revealed that, although rare, metal sensitivity or allergic reactions in patients following joint replacement have been reported.Implantation of foreign material in tissues can result in histological reactions.Besides, particles are generated by interaction between components, as well as between the components and bone, primarily through wear mechanisms of adhesion, abrasion, and fatigue.Secondarily, particles may also be generated by third-body wear.These have been identified as possible adverse effects.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include implant corrosion, wear, abnormal motion over time and/or patient medical history.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
Updated results of investigation: given the nature of the alleged incident, the device could not be returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, reportedly, the fall led to the ¿release of¿metal ions¿ and subsequent allergy to the smith & nephew oxinium prosthesis; however, this cannot be confirmed or concluded as the implant remains implanted, and no component deformation can be visualized in the provided x-rays.Additionally, the implantation of a mixed-manufacturer construct does not follow the smith & nephew instructions for use; therefore, the manufacturer mismatch of components cannot be ruled out as a potential contributing factor to the patient¿s symptoms.Of note, the allergist communicated ¿it is not certain that we can find prostheses containing none of the elements¿.¿ but a competitor titanium component is considered.The patient impact includes the reported profuse effusion that followed the patient fall along with the reported ¿release of¿metal ions¿ with subsequent ¿diagnosis of allergy¿ to the oxinium component, as well as a mixed-manufacturer construct.The current patient status is reportedly ¿very good general condition¿ with ¿no treatment¿ of the effusion reported.Although annual monitoring resumed, surgical revision remains an option.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for knee systems revealed that, although rare, metal sensitivity or allergic reactions in patients following joint replacement have been reported.Implantation of foreign material in tissues can result in histological reactions.Besides, particles are generated by interaction between components, as well as between the components and bone, primarily through wear mechanisms of adhesion, abrasion, and fatigue.Secondarily, particles may also be generated by third-body wear.These have been identified as possible adverse effects.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include the mixed-manufacturer construct, traumatic injury, implant corrosion, wear, abnormal motion over time and/or patient medical history.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
JOURNEY PF IMPLANT MED RT
Common Device Name
PROSTHESIS, KNEE, PATELLO/FEMORAL, SEMI-CONSTRAINED, CEMENTED, METAL/POLYMER
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key17907274
Report Number1020279-2023-01916
Device Sequence Number7635581
Product Code KRR
UDI-Device Identifier03596010544223
UDI-Public03596010544223
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K051086
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 02/09/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71461015
Device Lot Number20MM04640
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/13/2023
Supplement Date Received by Manufacturer10/31/2023
12/04/2023
02/02/2024
Initial Report FDA Received Date10/10/2023
Supplement Report FDA Received Date11/06/2023
12/13/2023
02/09/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/08/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age44 YR
Patient SexFemale
Patient Weight85 KG